Objective Although adjuvant trastuzumab improves survival in patients with HER2-positive early breast cancer, there is growing concern about the long-term effect of trastuzumab-induced cardiotoxicity (TIC). We retrospectively assessed the incidence of TIC and heart failure (HF) to identify possible risk and protective factors.
Design Retrospective study.
Setting Institute for Cancer Research and Treatment, Medical Oncology Department.
Patients Consecutive patients who started adjuvant trastuzumab between 2007 and 2010.
Main outcome Measures TIC was defined as an absolute left ventricular ejection fraction (LVEF) decrease ≥15 points from baseline or a LVEF<50%. Logistic regression was used to estimate OR and their 95% CI in order to evaluate the risk of TIC, considering potential cardiac risk factors (hypertension, hypercholesterolaemia, diabetes mellitus, smoke, cardiac ischaemia and previous chest radiotherapy) and protective factors (β-blockers, ACE inhibitors and/or angiotensin receptor blockers).
Results Among 179 patients, 78 cases of TIC (44%, 95% CI 37% to 51%) and four cases of HF (2%, 95% CI 0% to 4%) were reported. 14 patients stopped trastuzumab as a result of TIC. None of the cardiac risk factors or concomitant cardiovascular medications altered the risk of TIC. A previous cumulative dose >240 mg/m2 of doxorubicin or >500 mg/m2 of epirubicin increased the risk of TIC compared with lower doses (OR 3.07; 95% CI 1.29 to 7.27, p=0.0011).
Conclusions TIC is a frequent, albeit generally mild, adverse event in clinical practice. Further studies are warranted to better define the risk of and protective factors for TIC.